Idaho, 2014

Flash Flood in Idaho, August 13, 2014

August 13, 2014 · NWS PIH · 1 event in 1 county or zone

Thunderstorms brought flash flooding to Bannock County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Thunderstorms brought flash flooding to Bannock County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 13, 12:42 PM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 13, 12:42 PM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
142 PM MDT WED AUG 13 2014

.SHORT TERM...TONIGHT THROUGH FRIDAY. THE UPPER LOW OVER NORTHERN CA
IS EXPECTED TO MOVE SLOWLY TO SE WA BY LATE FRI. STRONG SOUTHERLY
FLOW ALOFT AHEAD OF THE UPPER LOW WILL SERVE TO CONTINUE THE FLOW OF
MONSOON MOISTURE INTO IDAHO AS WELL AS PROVIDE A FORCING MECHANISM
FOR STRONGER TSTMS THIS AFTN AND EVE. HAIL AND STRONG WINDS ARE
POSSIBLE INTO THE EVE HOURS...ESPECIALLY OVER THE CENTRAL
MTNS...EASTERN MAGIC VALEY...AND SOUTHERN HIGHLANDS. SCATTERED
SHOWERS AND TSTMS TODAY ARE EXPECTED TO CONTINUE THROUGH THE
NIGHT. BY THU...THE UPPER FLOW TURNS MORE TO THE SW...WHICH WILL
BEGIN TO PUSH THE MONSOON MOISTURE TO THE EAST. SHOWERS AND TSTMS
WILL BE ON THE DECREASE OVER THE SW PARTS OF THE FCST AREA...BUT
REMAIN SCATTERED OVER THE NORTH AND EAST. BY FRI...MOST OF THE
MOISTURE IS OUT OF THE AREA. ONLY EXPECT ISOLD SHOWERS/TSTMS OVER
THE CENTRAL MTNS AN NEAR THE DIVIDE. TEMPS WILL REMAIN MILD.

.LONG TERM...SATURDAY THROUGH WEDNESDAY. ONCE THE UPPER LOW MOVES
OUT OF THE AREA ON SATURDAY...THE WEATHER STAYS RATHER BENIGN.
OTHER THAN ISOLD AFTN TSTMS NEAR THE DIVIDE...THE REST OF THE AREA
IS EXPECTED TO REMAIN DRY. TEMPS WILL BE A LITTLE WARMER. HEDGES

&&

.AVIATION...BIG PUSH OF MONSOONAL MOISTURE WILL MOVE ACROSS THE
REGION TODAY. THIS WILL PRODUCE SCATTERED THUNDERSTORMS ACROSS THE
AREA WITH THE BEST CHANCES IN THE CENTRAL MOUNTAINS. EXPECT VCTS
THIS AFTERNOON FOR ALL TAF SITES WITH VCSH POSSIBLE THROUGHOUT THE
NIGHT AND INTO THURSDAY MORNING. PRIMARILY VFR CEILINGS/VIS EXCEPT
RESTRICTIONS POSSIBLE UNDER THUNDERSTORMS.

VALLE

&&

.FIRE WEATHER...STRONG PUSH OF MONSOONAL MOISTURE WILL PRODUCE
WIDELY SCATTERED THUNDERSTORMS INTO THIS EVENING. THE MOISTURE WILL
HANG AROUND ON THURSDAY WITH ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS POSSIBLE ONCE AGAIN. DRIER AIR WILL ARRIVE ON FRIDAY.

VALLE

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY MORNING IDZ031.

&&

In the hours before

Special weather statement, Aug 13, 2:12 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
312 PM MDT WED AUG 13 2014

IDZ019-020-023-132245-
TETON ID-JEFFERSON ID-BONNEVILLE ID-MADISON ID-FREMONT ID-
312 PM MDT WED AUG 13 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL FREMONT COUNTY IN EASTERN IDAHO
  EASTERN MADISON COUNTY IN SOUTHEAST IDAHO
  NORTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO
  TETON COUNTY IN SOUTHEAST IDAHO

UNTIL 445 PM MDT

AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF POPLAR..MOVING NORTHEAST AT 20
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. HAIL IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
   DRIGGS...
   CLEMENTSVILLE...
   FELT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4333 11158 4342 11179 4406 11138 4385 11104
      4370 11104
TIME...MOT...LOC 2112Z 211DEG 18KT 4346 11162

JAM
Special weather statement, Aug 13, 2:50 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
350 PM MDT WED AUG 13 2014

IDZ017-021-132230-
MINIDOKA ID-POWER ID-CASSIA ID-BLAINE ID-
350 PM MDT WED AUG 13 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  NORTH CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  EAST CENTRAL MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  WEST CENTRAL POWER COUNTY IN SOUTHEAST IDAHO

UNTIL 430 PM MDT

AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES EAST OF RUPERT..MOVING NORTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   MINIDOKA...

LAT...LON 4295 11346 4287 11312 4256 11336 4264 11357
TIME...MOT...LOC 2150Z 201DEG 17KT 4268 11342

RS

The radar

The Pocatello radar (KSFX), 29 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bannock

When
August 13, 3:35 PM MST to 5:00 PM MST
Where
Bannock County, 4 mi N of Pocatello to 4 mi W of Pocatello
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
42.928, -112.430

Close to one inch of rainfall caused street flooding in Pocatello. Water was 8 inches deep on some roads. A manhole cover was dislodged on Jerome Street. Flooding was reported with several inches of water on the corner of 13th Street and Hayden.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540586.